MAUDE Adverse Event Report: STRYKER GMBH LONG NAIL KIT R1.5, TI, RIGHT GAMMA3® Ø13X400MM X 125°; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

STRYKER GMBH LONG NAIL KIT R1.5, TI, RIGHT GAMMA3® Ø13X400MM X 125°; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Catalog Number 34253400S
Medical Device Problem Codes Break (1069); Fracture (1260)
Health Effect - Clinical Codes Failure of Implant (1924); Nonunion/Delayed-union Bone Fracture (2369); Implant Pain (4561)
Date of Event 12/07/2023
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that the patient had broken her subtrochanter whilst skiing.In austria she got an tfna.The tfna was broken and replaced by a gamma3 on (b)(6) 2023.Also this gamma3 broke, at the lag screw and locking screw on (b)(6) 2023.Revision was on (b)(6)2023.The patient felt the nail breaking and had acute pain.She was walking in a store when it happened.The gamma was removed.There was 2 cm bone removed at the fracture site and replaced by a t2alpha recon nail.Also the gap was filled with bone cement.(cerement).
 
Additional Manufacturer Narrative
Once the investigation has been completed any additional information will be reported in a supplemental report.
 
Event or Problem Description
It was reported that the patient had broken her subtrochanter whilst skiing.In austria she got an tfna.The tfna was broken and replaced by a gamma3 on (b)(6) 2023.Also this gamma3 broke, at the lag screw and locking screw on (b)(6) 2023.Revision was on (b)(6) 2023.The patient felt the nail breaking and had acute pain.She was walking in a store when it happened.The gamma was removed.There was 2 cm bone removed at the fracture site and replaced by a t2alpha recon nail.Also the gap was filled with bone cement.(cerement).
 
Additional Manufacturer Narrative
The reported event could be confirmed since the nail is broken as reported.The device inspection revealed the following: the visual inspection has shown that the returned nail is broken apart at the lag screw hole.During the microscopic inspection the typical characteristics of a fatigue fracture could be identified on both fracture faces.There is a fatigue zone with a smooth surface and progression lines which ends in a rougher instantaneous zone, where the nail finally broke apart.There are also strong reamer marks visible that were caused during the lag screw preparation, these marks did weaken the nail in this area.There are strong impression marks from the lag screw in the lag screw hole visible.These marks indicate that the nail was exposed to high loads while it was implanted.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.The complaint was forwarded to medical affairs for review with following result: "from the information provided it is unclear whether the actual non-union area was ¿cleaned¿/ revitalized and whether a bone graft was used, which could be done optionally.After the first revision (sep.2023) there clearly still is a significant fracture gap visible in the non-union area.In this unstable fracture type with already a long existing atrophic non-union, it is advisable to both add stability and biological factors to increase the healing chances.Most probably there still was significant movement in the non-union area in the unstable atrophic non-union next to that the distal screw broke which also points to more than usual forces on the nail and the screw.6 weeks after the initial revision (dec.2023) again there are no signs of any healing of the fracture/ non-union.Based on the available information it can be said that the initial non-union, which did not show healing after the first revision, is the cause for the breakage." no product related issue could be detected.The implants could finally not resist the applied force which finally led to the material overload / fatigue failure.The exact root cause cannot be defined as non-unions are in general multifactorial; fracture pattern, patient biology/activity and fracture reduction/construction have played a certain role in this case.If more information is provided, the case will be reassessed.

Brand Name
LONG NAIL KIT R1.5, TI, RIGHT GAMMA3® Ø13X400MM X 125°
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
SZ  2545
Manufacturer (Section G)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM   D-24232
Manufacturer Contact
anna jusinski
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key18491939
Report Number0009610622-2024-00022
Device Sequence Number17027586
Product Code HSB
UDI-Device Identifier04546540406682
UDI-Public04546540406682
Combination Product (Y/N)N
Initial Reporter CountryNL
PMA/510(K) Number
K200869
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Device Explanted Year2023
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/18/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date07/31/2026
Device Catalogue Number34253400S
Device Lot NumberK0B4429
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/09/2024
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 12/18/2023
Supplement Date Received by Manufacturer03/28/2024
Initial Report FDA Received Date01/11/2024
Supplement Report FDA Received Date04/18/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/05/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age49 YR
Patient SexFemale
Patient Weight73 KG